Florida, 2014Damaging Winds in Florida, August 30, 2014
August 30, 2014 · NWS TBW · 2 events in 1 county or zone
East winds allowed for the east coast sea breeze to push west across the Florida peninsula, developing scattered thunderstorms. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East winds allowed for the east coast sea breeze to push west across the Florida peninsula, developing scattered thunderstorms. One of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 30, 2:08 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 30, 2:08 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
308 PM EDT SAT AUG 30 2014
.SHORT TERM (TONIGHT AND SUNDAY)...
THE EAST COAST SEA BREEZE IS BECOMING WELL DEFINED INLAND FROM
ABOUT VERO BEACH SOUTHWARD TO PALM BEACH WITH SCATTERED
THUNDERSTORMS MOVING WESTWARD ACROSS LAKE OKEECHOBEE AT THIS TIME.
THE WEST COAST SEA BREEZE IS JUST BEGINNING TO MATERIALIZE WITH A
RECENT WIND SHIFT TO SOUTHWESTERLY AT VENICE. THE WEST COAST SEA
BREEZE IS A BIT BETTER DEFINED NORTH OF LEVY COUNTY WHERE SHOWERS
AND STORMS ARE BEGINNING TO MOVE INLAND.
OVERALL...THE CONVECTION ALLOWING MODELS SEEM TO BE HANDLING TODAY
WELL SHOWING A LATER THAN NORMAL START AND A BETTER PUSH FROM THE
EAST OVER THE SOUTHERN HALF OF FLORIDA THAN TO THE NORTH. THIS
LENDS SOME CONFIDENCE TO THE PREVIOUS UPDATE OF HAVING HIGH RAIN
CHANCES ALONG AND WEST OF THE I-75 CORRIDOR FROM ABOUT THE TAMPA
BAY AREA SOUTHWARD.
MOST OF THE SHOWERS AND STORMS SHOULD BE MOVING OFF THE COAST
BETWEEN 8 PM AND 10 PM THIS EVENING. THE EXCEPTION COULD BE ALONG
THE NATURE COAST WHERE EASTERLY FLOW IS WEAKER. FOR NOW WILL END
RAIN PRIOR TO MIDNIGHT BUT COULD SEE SOME LINGER NORTH.
SUNDAY COULD BE VERY SIMILAR TO TODAY WITH THE FAVORED AREA FOR
LATE AFTERNOON AND EVENING STORMS BEING ALONG THE COAST. EASTERLY
FLOW WILL KEEP THE SEA BREEZE FROM PUSHING VERY FAR INLAND EXCEPT
FOR THE NATURE COAST WHERE THE WINDS ARE LIGHTER AND MORE
SOUTHERLY.
NO WIDESPREAD SEVERE THREAT EXISTS...BUT SHORT LIVED PULSE TYPE
SEVERE STORMS ARE ALWAYS A POSSIBILITY WITH THE PRIMARY THREAT
BEING DAMAGING WINDS.
.LONG TERM (PREVIOUS DISCUSSION SUNDAY NIGHT-FRIDAY)...
FOR NEXT WEEK...THE SURFACE RIDGE WILL REMAIN NORTH OF THE
AREA...KEEPING US GENERALLY IN EASTERLY FLOW AS A MID/UPPER-LEVEL
LOW RETROGRADES WESTWARD TOWARD THE FLORIDA EAST COAST THROUGH
MID-WEEK. WITH EASTERLY FLOW AND PLENTY OF MOISTURE IN
PLACE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH AFTERNOON...SHIFTING TOWARD THE WEST COAST IN THE
EVENING. MODELS SHOW DIFFERING AMOUNTS OF DRIER AIR MOVING OVER THE
REGION FOR WEDNESDAY...WITH POPS SLIGHTLY LOWER...BUT STILL MOSTLY
IN THE SCATTERED RANGE. TEMPERATURES LOOK TO REMAIN AROUND NORMAL
VALUES FOR THIS TIME OF YEAR.
&&
.AVIATION...
EXPECTING MAINLY VFR THROUGH 19Z THEN INCREASING CHANCES OF
IFR/LIFR AS STORMS DEVELOP AND MOVE WESTWARD TOWARD THE COAST.
BEST CHANCES WILL BE AROUND FMY...RSW...AND PGD 19-23Z WHILE
FARTHER NORTH WILL BE 21-01Z.
&&
.MARINE...
THE AREA REMAINS UNDER THE INFLUENCE OF EAST TO SOUTHEAST FLOW WITH
AFTN SEABREEZE ALLOWING THE WINDS TO BECOME MORE ONSHORE DURING THE
AFTERNOON. THIS WILL LEAD TO SHOWERS AND TSTMS SETTING UP ALONG
THE GULF COAST. WINDS WILL REMAIN BELOW 15 KTS WITH SEAS 3 FEET OR
LESS FOR THE HOLIDAY WEEKEND AND CONTINUING INTO NEXT WEEK. THE
BIGGEST MARINE CONCERN WILL BE LOCALLY HIGHER WINDS...SEAS AND
DANGEROUS LIGHTNING IN AND AROUND STRONG THUNDERSTORMS.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 92 78 93 / 40 60 30 40
FMY 75 94 76 94 / 20 70 30 50
GIF 75 95 75 93 / 20 40 20 40
SRQ 75 93 75 92 / 30 60 30 50
BKV 73 94 73 93 / 30 50 20 50
SPG 80 93 79 92 / 40 60 30 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
MARINE...MCKAUGHAN
DECISION SUPPORT...MCMICHAEL
Hazardous weather outlook, Aug 30, 3:51 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
451 AM EDT SAT AUG 30 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-310900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
451 AM EDT SAT AUG 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.
CARLISLE
In the hours before
Special weather statement, Aug 30, 3:22 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
422 PM EDT SAT AUG 30 2014
FLZ165-262-265-302100-
INLAND CHARLOTTE-INLAND LEE-COASTAL LEE-
422 PM EDT SAT AUG 30 2014
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE AND SOUTHEASTERN
CHARLOTTE COUNTIES...
AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
ALVA TO 6 MILES SOUTH OF LEHIGH ACRES...OR ALONG A LINE EXTENDING
FROM 10 MILES WEST OF LA BELLE TO 6 MILES SOUTH OF LEHIGH
ACRES...MOVING WEST AT 5 MPH...WILL AFFECT LEHIGH ACRES...FORT MYERS
SHORES...TICE AND GATEWAY...UNTIL 500 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2645 8189 2692 8182 2692 8156 2642 8156
2642 8157 2641 8161
TIME...MOT...LOC 2021Z 109DEG 6KT 2677 8161 2652 8161Special weather statement, Aug 30, 4:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
500 PM EDT SAT AUG 30 2014
FLZ162-165-262-265-302145-
INLAND CHARLOTTE-COASTAL CHARLOTTE-INLAND LEE-COASTAL LEE-
500 PM EDT SAT AUG 30 2014
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND WESTERN LEE
COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BABCOCK WEBB WMA TO
FORT MYERS TO CAPE CORAL...OR ALONG A LINE EXTENDING FROM 13 MILES
NORTH OF FORT MYERS TO FORT MYERS TO CAPE CORAL...MOVING WEST AT 25
MPH...THAT WILL AFFECT BABCOCK WEBB WMA...SUNCOAST ESTATES...TICE
AND FORT MYERS...THROUGH 545 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 170.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2644 8195 2647 8198 2647 8202 2645 8201
2649 8205 2648 8212 2660 8214 2664 8222
2650 8218 2651 8220 2667 8227 2682 8229
2690 8236 2695 8233 2695 8225 2703 8225
2703 8189 2697 8158 2640 8185
TIME...MOT...LOC 2100Z 102DEG 21KT 2682 8186 2666 8193
2659 8203Special weather statement, Aug 30, 4:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
501 PM EDT SAT AUG 30 2014
FLZ052-056-057-061-302145-
DESOTO-HARDEE-HIGHLANDS-POLK-
501 PM EDT SAT AUG 30 2014
...STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTHEASTERN DESOTO...
NORTHWESTERN HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
INDIAN LAKE ESTATES TO CREWSVILLE...OR ALONG A LINE EXTENDING FROM
LAKE KISSIMMEE TO 13 MILES SOUTHWEST OF SEBRING...MOVING NORTHWEST
AT 10 MPH...WILL AFFECT INDIAN LAKE ESTATES...AVON PARK...CREWSVILLE
AND AVON PARK EXECUTIVE AIRPORT...UNTIL 545 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2725 8162 2754 8200 2814 8147 2810 8144
2809 8142 2804 8136 2801 8139 2795 8133
2794 8134 2792 8131 2787 8130 2785 8124
TIME...MOT...LOC 2100Z 135DEG 9KT 2789 8133 2739 8164Local storm report, Aug 30, 4:03 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 PM EDT SAT AUG 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST 2 WNW FROSTPROOF 27.76N 81.57W
08/30/2014 M50 MPH POLK FL MESONET
MESONET STATION 2 WNW FROSTPROOF /AR664/
&&
2 WNW FROSTPROOFSpecial weather statement, Aug 30, 4:27 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
527 PM EDT SAT AUG 30 2014
FLZ052-056-151-155-160-251-255-260-302215-
HARDEE-POLK-INLAND MANATEE-INLAND SARASOTA-COASTAL SARASOTA-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-COASTAL MANATEE-
527 PM EDT SAT AUG 30 2014
...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...MANATEE...
NORTHWESTERN HARDEE...SOUTHWESTERN POLK AND WESTERN SARASOTA
COUNTIES...
AT 526 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
WILLOW OAK TO OSCAR SCHERER STATE PARK...OR ALONG A LINE EXTENDING
FROM 6 MILES SOUTHEAST OF PLANT CITY TO VENICE...MOVING NORTHWEST AT
20 MPH...WILL AFFECT WINSTON...LAKELAND LINDER AIRPORT...LAKELAND
HIGHLANDS...BOYETTE...DUETTE....AND WILLOW OAK...UNTIL 615 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 191 AND 266.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 32.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2759 8262 2762 8257 2764 8259 2781 8245
2783 8240 2784 8244 2788 8241 2793 8247
2781 8247 2781 8249 2783 8254 2816 8242
2807 8184 2700 8235 2735 8260 2734 8256
2739 8260 2740 8258 2745 8267
TIME...MOT...LOC 2126Z 114DEG 19KT 2793 8209 2713 8241Local storm report, Aug 30, 4:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
540 PM EDT SAT AUG 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 6 W FORT MEADE 27.75N 81.89W
08/30/2014 M49 MPH POLK FL MESONET
MESONET STATION 6 W FORT MEADE /AR663/
&&
6 W FORT MEADEThunderstorm Wind, Pinellas
- When
- August 30, 4:55 PM EST to 4:57 PM EST
- Where
- Pinellas County, 1.83 mi W of Kenneth City
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 27.810, -82.740
Broadcast media relayed a report of a downed fence in the Tyrone area of Saint Petersburg. A carport was also ripped off of a mobile home in the same area.
Thunderstorm Wind, Pinellas
- When
- August 30, 7:57 PM EST
- Where
- Pinellas County, 1.96 mi ESE of Bay Pines
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.810, -82.750
Pinellas County Emergency Management reported 5 mobile homes on Park Street North experienced minor thunderstorm wind damage, with 2 additional units sustaining severe damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, August 30, 20141 death · $8,000 · 1 event
- Dust Storm in Washington, August 30, 20149 injured · 1 event
- Flash Flooding in Louisiana, August 30, 2014$100,000 · 2 events
- Damaging Wind and Strong Wind in Mississippi, August 30, 2014$63,000 · 53 kt wind · 2 events
- Flash Flood in Arkansas, August 30, 2014$50,000 · 1 event
- Damaging Winds in Alabama, August 30, 2014$45,000 · 60 kt wind · 2 events
- Damaging Winds in Georgia, August 30 to 31, 20141 injured · $15,000 · 60 kt wind · 2 events
- Flash Flooding and Flood in Tennessee, August 30, 20141 injured · $5,000 · 5 events
- Hail and Damaging Wind in Kansas, August 30, 20141.75 in hail · 7 events
- Damaging Winds in South Dakota, August 30, 201461 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20144 events
- Hail and Damaging Winds in South Dakota, August 30, 2014$5,000 · 2.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531771, 531772.